Hail, Calhoun
- When
- July 11, 2:40 PM CST
- Where
- Calhoun County, Kampsville
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.300, -90.620
An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An unstable air mass remained over the region triggering showers and thunderstorms. Some of the storms produced severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 12:12 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 112 PM CDT FRI JUL 11 2008 .UPDATE... /1159 AM CDT FRI JUL 11 2008/ SMALL CONVECTIVE CLUSTER OVER NE MO WL CONT TO TRACK NE DURG THE AFTN...BUT ALSO EXPECT AN EXPANSION OF CVG SWD AS AMS CONTS TO DESTABILZE AHEAD OF SHTWV OVR E KS. OTHER THAN NE MO NR UIN...HV TWEEKED MAX TEMPS UP A CPL OF DEGREES. NO CHGS TO TNGT YET...WL WAIT TO SEE HOW CNVTN EVOLVES THIS AFTN BFR TWEEKING THAT PD. TRUETT && .DISCUSSION... /252 AM CDT FRI JUL 11 2008/ MAIN QUESTION IS CHANCES AND SEVERITY OF THUNDERSTORMS THROUGH SATURDAY NIGHT. GFS/NAM IN OVERALL GOOD AGREEMENT WITH CLOSING OFF THE SOUTHERN PART OF MID LEVEL TROUGH CURRENTLY OVER THE NRN ROCKIES AND MOVING EASTWARD INTO WRN ONTARIO BY SATURDAY EVENING. MODELS ARE ALSO IN GOOD AGREEMENT WITH THE TIMING OF COLD FRONTAL PASSAGE AND THE DEVELOPMENT OF A LOW ALONG THE FRONT IN THE SOUTHERN PART OF THE CWA ON SATURDAY. THEY DO DIFFER TONIGHT BECAUSE THE GFS IS DEPICTING MORE QPF OVER THE SOUTHERN AND EASTERN PARTS OF THE CWA WELL AHEAD OF THE FRONT THAT IS NOT SEEN ON THE NAM. THE GFS SOLUTION APPEARS TO BE PARTLY GENERATED BY CONVECTIVE FEEDBACK THAT IS ACTING TO AMPLIFY SHALLOW SHORTWAVE TROUGH NOW OVER THE CNTRL PLAINS THAT WILL BE NEAR THE MS RIVER BY 06Z TONIGHT. WHILE IM TEMPTED TO DISCOUNT THE GFS SOLUTION...IT DOES HAVE SUPPORT OF THE THE 4KM NMM-WRF. WITH THIS SAID...WILL GO WITH THE IDEA THAT THERE WILL BE ONGOING PRECIP OVER THE SRN CWA EARLY THIS MORNING IN AREA OF LOW LEVEL WARM AIR ADVECTION/MOISTURE CONVERGENCE. ALSO THINK THAT CONVECTION WILL INCREASE OVER CNTRL AND E CNTRL MO THIS MORNING IN RESPONSE TO THIS LOW LEVEL FORCING AND ALSO INCREASING LARGE SCALE ASCENT FROM APPROACHING WEAK SHORTWAVE. THIS CONVECTION WILL MOVE SLOWLY EASTWARD REACHING EAST OF THE MS RIVER LATE THIS AFTN/THIS EVENING IN RESPONSE TO PROPAGATION OF OUTFLOWS AND WEAK ASCENT OF AFOREMENTIONED SHORTWAVE. ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY BECAUSE OF WEAK SHEAR...BUT COULD NOT RULE OUT ISOLD DAMAGING WIND POTENTIAL GIVEN RELATIVELY DRY SUB CLOUD AND MID LEVEL AIR SEEN ON FORECAST SOUNDINGS. HAVE SHOWN A GRADUAL WANING OF TSRA THIS EVENING IN FAVOR OF THE NAM SOLUTION AS ATMOSPHERE BEGINS TO STABILIZE AND REFOCUSED HIGHER POPS IN THE NRN CWA OVERNIGHT IN ADVANCE OF THE FRONT. HAVE GONE WITH LIKELY POPS TOMORROW AS THERE WILL BE DECENT LOW LEVEL CONVERGENCE ALONG FRONT MOVING INTO MLCAPES OF 2500-3000 J/KG IN ADDITION TO SOME WEAK ASCENT ASSOCIATED WITH MAIN SHORTWAVE THAT WILL BE PASSING JUST TO THE NORTH OF THE AREA. BETTER CHANCES FOR SEVERE WEATHER ON SATURDAY AFTERNOON GIVEN THE GREATER INSTABILITY AND 0-6KM SHEAR OF 25-30KTS WHICH SUGGESTS THE POTENTIAL FOR ORGANZIED MULTICELLS. MAY ALSO BE SOME LOCALLY HEAVY RAINFALL AS FORECAST PRECIPITABLE WATERS WILL BE AROUND 2 INCHES...SO WILL MENTION THIS IN THE HWO. CHANCES WILL DECREASE QUICKLY SATURDAY NIGHT FRON NORTH TO SOUTH AS FRONT CLEARS THE CWA. GFS MOS HAS BEEN RUNNING WARM LATELY...AND WENT CLOSER TO THE COOLER ETA MOS TEMPERATURES TODAY OVER THE CNTRL AND WRN CWA WHERE I EXPECT MORE CLOUDS AND RAIN. GUIDANCE IS IN GOOD AGREEMENT FOR LOWS AND HIGHS ON SUNDAY. BRITT && .AVIATION... /100 PM CDT FRI JUL 11 2008/ FOR THE 18Z TAFS...STILL EXPECTING AN EXPANSION OF TSRA THRUOUT CWA OVER THE NXT 3-6 HRS. HWVR...OUTSIDE OF BAND OF CNVTN OVR NE MO WHICH IS DRIVING TSRA FCST FOR UIN...TIMING/LOCATION OF DVLPMT VRY MUCH AN UNKNOWN. 12Z SNDGS AND LATEST MESOANALYSIS SUGGEST LTL IF ANY CAP RMNG...SO THINK THAT CNVTV INITIATION SHUD BE WITHIN THE NXT FEW HRS. MODEL QPF ALSO SUGGESTS...ALBEIT SUBTLY...THAT AXIS OF DVLPMT SHUD BE ALG MSRVR...SO FOR NOW HV ADDED VCTS TO STL AREA TAFS BUT KEPT COU DRY. OBVIOUSLY...TWEEKAGE MAY BCM NECESSARY ONCE CNVTN SHOWS IT HAND. ENDED TSRA AT UIN...STL...AND SUS LTR THIS AFTN AND ERY THIS EVE WITH PASSAGE OF SHTWV...WITH TAFS INDICATING A GRDL INCR OF MID LVL CLDS OVRNGT WITH SUSTAINED W FLOW. BY SAT MRNG...REINTRODUCED MENTION OF TSRA IN UIN DUE TO APRCHG CDFNT...BUT ELSW BLV SAT PCPN THRT WL BE NR OR AFT THE END OF THIS FCST PD. TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 522 AM CDT FRI JUL 11 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121030- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 522 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO TONIGHT. WHILE NO WIDESPREAD OR ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING ACROSS EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS. MODERATE RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CHESTER THROUGH SATURDAY. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON A LIMITED BASIS THROUGH THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
The St Louis radar (KLSX), 67 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
A bus barn for the Liberty High School had its roof blown off. Three buses had minor damage and the metal roof sections were blown across the running track and a nearby road. Also, a power pole was snapped in half.
Several trees were blown down along Interstate 64, just north of Scott Airforce Base.
Thunderstorm winds blew over a machine shed about 2 miles south of Highland on Illinois Route 160. Some equipment that had been inside the shed were damaged. Also, another building on the same farm had about a third of its western wall blown out and a 14 foot sliding door on the shed was blown 500 feet off its rollers and over the top of another building. Several power lines and numerous tree limbs were blown down in the area.
Thunderstorm winds blew down several large tree limbs in Worden. One tree limb landed on an unoccupied truck causing minor damage.
Several power lines were blown down in Pocahontas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123784, 123813, 125602, 125600, 123802, 123806, 123818, 123830, 125601, 125603, 125604, 123823.